retinoic acid syndrome


Also found in: Wikipedia.

retinoic acid syndrome

complex of symptoms in patients taking all-trans retinoic acid for acute promyelocytic leukemia; comprises fever, dyspnea, weight gain, pulmonary infiltrates, pleural or pericardial effusions, episodic hypotension, renal dysfunction, and leukocytosis.

retinoic acid syndrome

A potentially fatal complication of all-trans retinoic acid (ATRA, tretinoin) therapy, which is seen in patients with acute promyelocytic leukemia, and characterised by fever, dyspnoea, weight gain, pulmonary infiltrates and pleural or pericardial effusions, ± leukocytosis.

Management
High-dose steroids (dexamethasone) begun at first signs of retinoic acid syndrome (e.g., unexplained fever, dyspnoea, weight gain, abnormal chest auscultatory findings or radiographic changes), irrespective of leukocyte count, continued for 3+ days until signs and symptoms have abated.
References in periodicals archive ?
2), (6) Side effects of retinoic acid syndrome are of concern, and patients must also be monitored for risk.
Blood product transfusions are given periodically to manage the anemia and lack of platelets, as well as screening for retinoic acid syndrome while patients are taking ATRA prophylaxis.

Full browser ?